Case Study 1




CASE STUDY 1



Listen




History


Police were called to a public area where a young man was shirtless and acting bizarrely. It was a hot summer day with a temperature of 92°F (33°C) and a dew point of 75°F (24°C). The man, who appeared confused, was pacing and gesturing as if he was hallucinating. When the police approached him, he began to run away, but after a struggle, he was subdued. The paramedics were called because of his behavior. When they arrived, they found an agitated and confused man whose arms and legs were restrained and in a full-body bag. He was diaphoretic with 6 to 7 mm pupils, and he was breathing rapidly and had a pulse of 180 beats/min. Because of the restraints, no other vital signs were obtained, and the patient was transported to the emergency department (ED).

Physical Examination

On arrival to the ED, a team of physicians, nurses, and hospital security personnel removed the patient from the body bag, restrained him, and transfered him to a hospital stretcher. An arm was held in place, and an intravenous (IV) line was administered. Blood was obtained for analysis, and midazolam (10 mg IV) was given. Within a few moments, the patient became calmer, and the following vital signs were obtained: blood pressure, 198/122 mm Hg; pulse, 188 beats/min; respiratory rate, 38 breaths/min; tympanic temperature, 104.6°F (40.3°C); oxygen saturation, 98% on room air; and glucose, 187 mg/dL. Physical examination revealed a diaphoretic young man who was mumbling incoherently and was hot to the touch. There were no signs of trauma, and his pupils were 7 mm and reactive to light. His chest was clear, and his heart rate was regular and tachycardic without extra sounds. His abdomen was soft and nontender with normal bowel sounds. A complete neurologic assessment could not be performed, as he was disoriented, distracted, and unable to follow commands. His pupils were reactive, and oculocephalic reflexes were present. Muscle tone was increased symmetrically, and reflexes were brisk, with three to four beats of clonus noted at both ankles. His toes were downgoing.

What Is the Toxicologic Differential Diagnosis?

This patient presents with agitation, tachycardia, hypertension, hyperthermia, diaphoresis, mydriasis, and disorientation. Although this presentation is fairly characteristic of a sympathomimetic toxic syndrome (Chaps. 3, 73, and 75) additional considerations must include alcohol and sedative–hypnotic withdrawal (Chaps. 14 and 77), hallucinogens (Chap. 79), and phencyclidine (Chap. 83). These and other etiologies for the hyperthermia are listed in Table CS1–1.

Initial Management

A rectal probe was inserted, and the patient’s core temperature was noted to be 109.2°F (42.9°C). This single vital sign abnormality takes precedence over the others and requires emergent intervention, regardless of the etiology. An additional 5 mg of IV midazolam was administered (Antidotes in Depth: A26) to further control the agitation, and the patient was placed in an ice-water bath (Chap. 29). While in the bath, another 5 mg of midazolam was needed to control his behavior. One liter of 0.9 sodium chloride was infused through the peripheral IV line, and a Foley catheter was inserted, which drained a scant amount of dark yellow urine.


Within 15 minutes, the patient’s core temperature fell to 101.4°F (38.6°C); he was removed from the ice bath, dried, and placed on a clean, dry stretcher. At that time, the following vital signs were obtained: blood pressure, 148/94 mm Hg; pulse, 120 beats/min; respiratory rate, 24 breaths/min; core temperature, 99.2°F (37.3°C); oxygen saturation, 96% on room air; and end-tidal carbon dioxide, 46 mm Hg.

What Clinical and Laboratory Analyses Can Help Exclude Life-Threatening Consequences of This Patient’s Presentation?

The consequences of hyperthermia include injury to many organ systems as outlined in Table CS1–2. An electrocardiogram (ECG) should be obtained because it can rapidly detect critical myocardial injury and life-threatening electrolyte abnormalities. A rapid assessment of electrolytes, kidney and liver function, coagulation status, acid–base balance, creatine kinase, troponin, and a urinalysis are all indicated. Severe abnormalities should be addressed as detected. In this case, although the urine dipstick showed the large presence of blood, no red blood cells were seen or microscopic analysis leading to a clinical suspicion of rhabdomyolysis. The patient was started on fluids at twice his maintenance requirement as well as a bicarbonate infusion (Antidotes in Depth: A5).

Further Diagnosis and Treatment

The patient remained calm and began to answer questions a few hours later. The ECG showed sinus tachycardia with normal intervals and no pattern of injury. However, the laboratory results were remarkable for a creatinine of 3.4 mg/dL, a bicarbonate of 12 mEq/L, an anion gap of 30 mEq/L, and a creatine kinase of greater than 100,000 IU/L, compatible with an acute kidney injury to rhabdomyolysis. Although repeat electrolytes showed a rapid correction of the bicarbonate and anion gap, the creatinine continued to rise, and the creatine kinase remained greater than 100,000 IU/L. A nephrology consult was obtained because of the potential need for hemodialysis, but the patient continued to have an adequate urine output, and urine electrolytes demonstrated a retained ability to concentrate the urine.


The patient regained a normal mental status and related that the last thing he remembered was smoking crack cocaine. Over the course of one week, the creatine kinase fell, and the serum creatinine stabilized at 1.7 mg/dL. Referrals were made to an outpatient detoxification center and a primary physician, and the patient was discharged.


Only gold members can continue reading. Log In or Register to continue

Nov 19, 2019 | Posted by in ANESTHESIA | Comments Off on Case Study 1
Premium Wordpress Themes by UFO Themes